Incidence and treatment of 'no-reflow' after percutaneous coronary intervention

Robert N. Piana, George Y. Paik, Mauro Moscucci, David J. Cohen, C. Michael Gibson, Aaron D. Kugelmass, Joseph P. Carrozza, Richard E. Kuntz, Donald S. Baim

Research output: Contribution to journalArticle

494 Scopus citations

Abstract

Background: Profound reduction in antegrade epicardial coronary flow with concomitant ischemia is seen occasionally during percutaneous coronary intervention despite the absence of evident vessel dissection, obstruction, or distal vessel embolic cutoff. In a prior small series of cases, this 'no- reflow' phenomenon appeared to be promptly reversed by the intracoronary administration of verapamil. Methods and Results: To further understand the prevalence of this syndrome and its responsiveness to the proposed therapy, we reviewed 1919 percutaneous interventions performed between January 1991 and April 1993. During the study period, 39 patients (2.0%) met our criteria for no reflow, 37 of whom were treated with intracoronary nitroglycerin followed by intracoronary verapamil and 2 of whom received intracoronary nitroglycerin alone. An additional 16 patients (0.8%) were given verapamil as part of the management of a flow-limiting dissection or distal embolus (mechanical obstruction). Intracoronary verapamil (50 to 900 μg, total dose) improved TIMI flow grade in 89% of no-reflow patients and markedly reduced the number of cineframes between contrast injection and opacification of a selected distal landmark (from 91±56 to 38±21 frames, P < .001). By contrast, only 19% of patients with epicardial mechanical obstruction showed improvement in TIMI flow grade after verapamil, with minimal reduction in frames to opacification (from 107±42 to 101±69, P = .73). Conclusions: The no-reflow phenomenon-reduction in distal flow without apparent dissection or distal embolization - occurs in 2% of coronary interventions. It generally responds promptly to intracoronary verapamil administration, suggesting that distal microvascular spasm may be its etiology.

Original languageEnglish (US)
Pages (from-to)2514-2518
Number of pages5
JournalCirculation
Volume89
Issue number6
DOIs
StatePublished - Jun 1994

Keywords

  • no-reflow phenomenon
  • percutaneous transluminal coronary angioplasty
  • verapamil

ASJC Scopus subject areas

  • Physiology
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Incidence and treatment of 'no-reflow' after percutaneous coronary intervention'. Together they form a unique fingerprint.

  • Cite this

    Piana, R. N., Paik, G. Y., Moscucci, M., Cohen, D. J., Gibson, C. M., Kugelmass, A. D., Carrozza, J. P., Kuntz, R. E., & Baim, D. S. (1994). Incidence and treatment of 'no-reflow' after percutaneous coronary intervention. Circulation, 89(6), 2514-2518. https://doi.org/10.1161/01.CIR.89.6.2514